Alert archive / Maine / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 22, NWS Gray, ME

August 11, 2003Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Aug 11, 2003, 8:18 PM EDT for Cumberland County, Maine. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 8:18 PM EDT (00:18 UTC)
Expired
Aug 11, 2003, 9:15 PM EDT
In force
57 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 5 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.3 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 120018
SVRGYX
MEC005-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
816 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN SOUTHWEST MAINE

* UNTIL 915 PM EDT

* AT 811 PM EDT...NEAR GRAY.  THIS THUNERSTORM IS MOVING EAST 
SOUTHEAST TOWARD POWNAL AND FREEPORT.  


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE 
ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

REPORT WIND DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
GRAY MAINE.

LAT...LON 4399 7030 4388 7030 4380 7007 4388 7001

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:43 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 2:43 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
243 PM EDT MON AUG 11 2003

ANOTHER SOUPY DAY WTH DEWPTS IN THE MID 60S TO LOWR 70S AND SPOTTY
SHOWRS.  THE CDFNT THAT WEVE BEEN WAITING FOR TO CHANGE THE
AIRMASS WAS ALONG THE ST LAWRENCE AND TRYING TO MAKE ITS WAY SE.
MODELS SWING THE WINDS AROUND TO NW TNGT BUT ANY SHWR FREE WX WL
HAVE TO WAIT TIL THE UPR TROF GOES THRU ON WED.  THE CDFNT WL
PROBABLY BE DELAYED AND CUD BE A FOCUS FOR CONVECTION TMRW.  WL BE
GOING WITH LKLY POPS FOR TNGT ACRS THE FA AND THEN GRADUALLY LWR
THEM FROM NW TO SE.  NO REAL CHNG IN AIRMASS WITH THIS SYSTEM...H8
TEMPS REMAIN IN THE TEENS.  THE NEXT CDFNT SHOWS MORE PROMISE ON
FRI.

WL BE DROPPING THE FLD WATCH WTH THIS ISSUANCE.  ANY SHWR ACTVTY IN
CENTRAL NH SHUD PRODUCE QPF WITHIN LIMITS.

.GYX...NIL

TEB
Hazardous weather outlook, Aug 11, 4:13 AM EDT, 16 hours 5 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-111915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
413 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY
A FLOOD WATCH IS IN EFFECT FOR GRAFTON AND CARROLL COUNTIES IN NEW
HAMPSHIRE THIS AFTERNOON AND TONIGHT.  THESE COUNTIES HAVE RECEIVED
VERY HEAVY RAINS OVER THE PAST FEW DAYS...AND SHOWERS AND
THUNDERSTORMS THIS AFTERNOON MAY PRODUCE VERY HEAVY RAINS.  THIS
ADDTIONAL RAINS COULD RESULT IN FLOODING OF RIVERS AND STREAMS IN
THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT IN THE
WATCH AREA.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:30 PM EDTSpecial Marine WarningGYX60 min

Nearby

Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.